Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 160, NWS Louisville, KY

June 1, 2004Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 1, 2004, 8:14 PM EST for Dubois County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 8:14 PM EST (01:14 UTC)
Expired
Jun 1, 2004, 8:45 PM EST
In force
31 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:30 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 020114
SVRLMK
INC037-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EST TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 845 PM EST

* AT 811 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MALTERSVILLE...OR ABOUT 47 MILES EAST OF
  MOUNT CARMEL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KYANA...CELESTINE AROUND 820 PM EST
  MENTOR...SCHNELLVILLE AROUND 825 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3827 8693 3837 8698 3845 8693 3844 8674
          3839 8672 3827 8672 3825 8684

$$

JARVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:20 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT TUE JUN 01 2004

SHORT TERM:
STRONG STORMS DEVLPG OVR NCNTRL KY AT THIS TIME...WAITING FOR WATCH BEFORE
ISSUING NEW FCSTS. VERY COLD AIR ALOFT OVR REGION WI STEEP LAPSE
RATES. IN ADDITION...IMPULSE NOW MOVING INTO NRN FA WITH SUFFICIENT
RH AND VERY UNSTABLE FOR STRONG STORMS.

WILL GO WI 50 PCT POPS ACRS WATCH AREA FOR TONIGHT WI PCPN AREA
SETTLING SOUTHEAST AND ENDING OR DIMINISHING LATE OVER THE SE PTN
OF FA.

ON THUR WILL CONT CHC OF INSTABILITY TRW WITH 30 PCT POPS.

DRY AND PLEASANTLY COOL ON THU AND FRIDAY....MORE OR LESS IN LINE WI
CURRENT FCST PROJECTIONS.

LONG TERM:(FRIDAY NIGHT THROUGH TUESDAY)
UPPER AIR PATTERN LATE FRIDAY WILL FEATURE A BROAD TROUGH ACROSS THE
NORTHEASTERN CONUS...AND A RIDGE ACROSS THE WESTERN STATES. HIGH PRESSURE
WILL MOVES EAST OF THE MID ATLANTIC BY EARLY SATURDAY. THIS WILL
ALLOW SOME MOISTURE TO RETURN SATURDAY NIGHT AND SUNDAY. A SERIES OF
UPPER AIR DISTURBANCES EMBEDDED IN GENERAL NORTHWEST FLOW WILL CROSS
THE LOWER OHIO VALLEY LATE SATURDAY THROUGH TUESDAY. IN ADDITION...A
COLD FRONTAL BOUNDARY WILL APPROACH OUR REGION SUNDAY AND THEN
BECOME STATIONARY. HAVE ADDED CHANCE OF CONVECTION SATURDAY EVENING
AND CONTINUED IT THROUGH TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, Jun 1, 2:58 AM EST, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 AM EDT TUE JUN 1 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020756-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
358 AM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE ATMOSPHERE WILL BECOME UNSTABLE TODAY WITH COLD AIR ALOFT AND
SURFACE TEMPERATURES WARMING INTO THE LOWER 80S. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE
STORMS MAY PRODUCE HAIL AND GUSTY WINDS AND FOR THIS REASON THE STORM
PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK
FOR SEVERE WEATHER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AS WELL AS NEXT
SUNDAY. AT THE PRESENT TIME THESE STORMS DO NOT LOOK TO BE OF A
SEVERE NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JA

In the hours before

Local storm report, Jun 1, 7:45 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     LEAVENWORTH             38.20N 86.35W
06/01/2004                   CRAWFORD           IN   LAW ENFORCEMENT

            TREES DOWN.

0830 PM     TSTM WND DMG     ALTON                   38.12N 86.42W
06/01/2004                   CRAWFORD           IN   LAW ENFORCEMENT

            TREES DOWN.

&&

MRC
Local storm report, Jun 1, 7:52 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
852 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             LACONIA                 38.03N 86.09W
06/01/2004  0.50 INCH        HARRISON           IN   LAW ENFORCEMENT

&&

MRC
Local storm report, Jun 1, 7:54 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
854 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 SSE BEE SPRING        37.26N 86.27W
06/01/2004                   EDMONSON           KY   AIRPLANE PILOT

            TREE DOWN.

&&

MRC
Local storm report, Jun 1, 7:55 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
854 PM EDT TUE JUN 01 2004...COR SOURCE

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 SSE BEE SPRING        37.26N 86.27W
06/01/2004                   EDMONSON           KY   LAW ENFORCEMENT

            TREE DOWN.

&&

MRC
Local storm report, Jun 1, 8:03 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
903 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 N LEITCHFIELD         37.51N 86.29W
06/01/2004  1.00 INCH        GRAYSON            KY   LAW ENFORCEMENT

&&

MRC
Local storm report, Jun 1, 8:11 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
911 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             2 S IRELAND             38.39N 87.00W
06/01/2004  0.50 INCH        DUBOIS             IN   AMATEUR RADIO

&&

XXV

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:08 PM ESTSevere Thunderstorm WarningLMKCrawford37 min
Jun 1, 7:34 PM ESTTornado WarningLMKHarrison41 min
Jun 1, 8:27 PM ESTSevere Thunderstorm WarningLMKCrawford33 min
Jun 1, 8:28 PM ESTSevere Thunderstorm WarningLMKCrawford32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.